Indiana, 2007

Flooding in Indiana, March 23 to 24, 2007

March 23 to 24, 2007 · NWS IND · 3 events in 3 counties and zones

Heavy rains caused flooding across portions of central Indiana. Some area roadways were closed due to high water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Heavy rains caused flooding across portions of central Indiana. Some area roadways were closed due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 23, 2:58 AM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Mar 23, 2:58 AM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
258 AM EST FRI MAR 23 2007

.DISCUSSION...

FORECAST FOCUS IS ON RAIN EVENTS INTO THE WEEKEND.

AT 06Z STATIONARY FRONT WAS ACROSS NORTHERN INDIANA...NEAR THE
NORTHERN EDGE OF THE FORECAST AREA /FA/. RADAR VAD WINDS WERE
SHOWING 50KT JET AT 850 ACROSS THE FA. NUMEROUS TSRAS WERE ALONG AND
NORTH OF INTERSTATE 70. ADDITIONAL TSRA WERE ACROSS MO AND OK.

MODELS ARE SIMILAR FOR MUCH OF THE FORECAST. WILL USE A BLEND.

FRONT WILL REMAIN ACROSS NORTHERN INDIANA TODAY. 850 JET WILL WEAKEN
DURING THE MORNING...ENDING SOME OF THE FORCING FOR THE TSRA.
HOWEVER...MODELS ARE HINTING AT A SFC WAVE RIDING ALONG THE FRONT
THIS AFTN. THIS COMBINED WITH SOME INSTABILITY SHOULD LEAD TO
ADDITIONAL TSRA DEVELOPMENT THIS AFTN. GIVEN THE ABOVE...FEEL THAT
MANY PLACES ACROSS FA SHOULD MEASURE BETWEEN 12Z AND 00Z TODAY.
HOWEVER AM NOT EXPECTING AN ALL DAY RAIN AT ANY LOCATION. ALL
GUIDANCE POPS ARE CATEGORICAL...AND WITH THE EXPECTATION OF
MEASURING AT LEAST A HUNDREDTH TODAY CANNOT SEE GOOD REASON TO CUT
THEM. /SREFS ALSO INDICATE GOOD PROBABILITY OF MEASURING TODAY./
WILL WORD AS PERIODS OF TSRA THOUGH TO IMPLY DRY HOURS. DUE TO
UNCERTAINTY OF TIMING WILL NOT TRY TO GET FANCY IN THE GRIDS FOR
TIMING. CAN REFINE LATER TODAY WHEN DEVELOPMENT TIMING BECOMES
APPARENT. WITH FOCUS FOR PRECIP POSSIBLY SHIFTING FROM NRN FA TO SRN
FA TODAY FEEL THAT FLOOD WATCH IS NOT YET NEEDED. WILL CONTINUE TO
HIGHLIGHT IN HWO.  WITH SOME DRY HOURS TODAY FEEL THAT MIDDLE OF
ROAD MAV TEMPS LOOK BEST.

SFC WAVE WILL EXIT THE FA THIS EVENING. AGAIN ALL MOS POPS ARE HIGH
AND CANNOT SEE A REASON TO SIGNIFICANTLY CUT THEM FOR SIMILAR
REASONS AS FOR THE TODAY PERIOD. WILL GO HIGH POPS DURING THE
EVENING. OVERNIGHT FORCING IS WEAKER AND WILL GO CHANCE POPS THEN.
MET/MAV NUMBERS ARE SIMILAR FOR LOW TEMPS AND LOOK REASONABLE GIVEN
FRONT STILL TO THE N.

ON SATURDAY YET ANOTHER WAVE WILL MOVE ALONG THE FRONT. EXPECTED
LOCATION OF FRONT AND WAVE PUTS NRN FA IN BEST CHANCES FOR
ADDITIONAL RAIN. WILL GO LIKELY POPS THERE AND CHANCE POPS SRN FA.

FRONT WILL SETTLE S SOME ON SATURDAY NIGHT. WILL KEEP CHANCE POPS.
ON SUNDAY...UPPER RIDGE STRENGTHENS WHILE FRONT LINGERS ACROSS THE
AREA. WITH LITTLE UPPER SUPPORT CHANCES FOR RAIN ARE DIMINISHED WILL
CONTINUE DRY FORECAST FOR SUNDAY.

&&

.AVIATION...DISCUSSION FOR 06Z TAFS
SFC WARM FRONT MOVING NORTHWARD ACRS INDIANA EARLY THIS MORNING AS
PCPN HAS DEVELOPED OVR NW CENTRAL INDIANA. AS THE H20 IMAGERY SHOWS
PLENTY OF MOISTURE ADVECTING TO THIS AREA AND LITTLE MOVEMENT OF THE
FRONT EXPECTED...THIS FORECAST WL BE RATHER WET. EXPECT MOSTLY MVFR
CONDITIONS WITH THE OCCASSIONAL SHRA/S BUT BRIEF IFR CONDITIONS WL
BE POSSIBLE IS SOME OF THE STRONGER TSRA. ATTM WL NOT TRY TO TIME
PCPN AFTER THE FIRST 6 HOURS OR SO WILL HANDLE THE LATTER PERIODS
WITH VCTS AND VCSH.

SOUNDINGS AND TIME SECTIONS REMAIN QUITE MOIST THROUGH 06Z
SAT...WITH BEST LIFT UNTIL ABOUT 12Z AND AGAIN AFT 18Z FRI. LESSER
PCPN AND BETTER CONDITIONS MAY BE FOUND TO THE SOUTH OF THE
FRONT...AT BMG AND HUF...HOWEVER AS THE FRONT MEANDERS OVER CENTRAL
INDIANA OVR THE NEXT 24 HRS...A RIPPLE IN THE FRONT TO THE SOUTH
COULD BRING PCPN THAT WAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...CS
AVIATION...JP
Hazardous weather outlook, Mar 23, 4:11 AM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 AM EDT FRI MAR 23 2007

INZ021-030-031-036>042-045>049-052>057-062>065-072-241000-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-
JENNINGS-
511 AM EDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED AT TIMES TODAY AND TONIGHT. HEAVY
RAINFALL AND LIGHTNING WILL BE THE MAIN THREATS. LOCALIZED FLOODING
OF LOW LYING AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE SATURDAY. HEAVY RAINFALL IS
POSSIBLE WITH THESE STORMS. THERE ARE ALSO CHANCES FOR
THUNDERSTORMS MONDAY AND TUESDAY. AT THIS POINT...SEVERE STORMS
ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-060-061-067>071-241000-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-GREENE-
KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
511 AM EDT FRI MAR 23 2007 /411 AM CDT FRI MAR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND FAR SOUTHERN
SECTIONS OF CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED AT TIMES TODAY AND TONIGHT. HEAVY
RAINFALL AND LIGHTNING WILL BE THE MAIN THREATS. LOCALIZED FLOODING
OF LOW LYING AREAS IS POSSIBLE.

MINOR LOWLAND FLOODING IS EXPECTED TO CONTINUE ALONG PORTIONS OF
THE LOWER WABASH AND THE LOWER WHITE RIVERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE FRIDAY INTO SATURDAY. HEAVY
RAINFALL IS POSSIBLE WITH THESE STORMS. THERE ARE ALSO CHANCES FOR
THUNDERSTORMS MONDAY AND TUESDAY. AT THIS POINT...SEVERE STORMS
ARE NOT EXPECTED.

MINOR LOWLAND FLOODING IS EXPECTED THROUGH THIS WEEKEND ALONG
PORTIONS OF THE LOWER WABASH AND THE LOWER WHITE RIVERS. ADDITIONAL
LOWLAND FLOODING MAY DEVELOP THIS WEEKEND AND PERSIST INTO NEXT
WEEK ON THE WABASH...WHITE...AND EAST FORK WHITE RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Mar 23, 5:32 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
632 AM EDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FLOOD            WINCHESTER              40.17N 84.98W
03/23/2007                   RANDOLPH           IN   LAW ENFORCEMENT

            FOLLOWING ROADS AFFECTED BY HIGH WATER. THIS INCLUDES
            STATE ROAD 1 AT 400 NORTH. 400 NORTH AND 200 WEST AND
            STATE ROAD 32 AT 900 WEST.

&&

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Hamilton

When
March 23, 7:00 AM EST to March 24, 7:00 AM EST
Where
Hamilton County, 1 mi W of Cicero
Cause
Heavy Rain
Reported by
Public
Coordinates
40.130, -86.039

Bear Slide Creek flooded, closing Toll Gate Road near 236th Street.

Flood, Delaware

When
March 23, 8:00 AM EST to March 24, 8:00 AM EST
Where
Delaware County, Muncie
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.180, -85.400

Heavy rain caused flooding on roadways in Muncie. Flooding affected a few homes and trailer parks. State Road 32 was closed by high water.

Flood, Boone

When
March 23, 3:00 PM EST to March 24, 7:00 AM EST
Where
Boone County, Zionsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.950, -86.270

Flood waters from Eagle Creek closed a few roads on the north side of Zionsville, and affected Lyons Park.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20603, 20602, 20604.